Idaho, 2020

Wildfire in Idaho, August 25 to 30, 2020

August 25 to 30, 2020 · NWS PIH · 1 event in 1 county or zone

The Rye Grass fire was started by a lightning strike on August 25th and burned 150 acres about 8 miles northeast of the American Falls Reservoir. Spread was stopped quickly.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

The Rye Grass fire was started by a lightning strike on August 25th and burned 150 acres about 8 miles northeast of the American Falls Reservoir. Spread was stopped quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 25, 1:18 PM MST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 25, 1:18 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
218 PM MDT Tue Aug 25 2020

.DISCUSSION...
An upper-level shortwave moving through the region continues to
serve as the catalyst, along with afternoon heating, for a round of
showers and thunderstorms later this afternoon and evening. Hazy
conditions from wildfires across the western U.S. did inhibit
surface heating a bit this morning but afternoon visible satellite
imagery is starting to shows some breaks and this is where we may
see sufficient destabilization for tstms later today. SPC maintains
a marginal risk for severe weather today with the primary threat
being gusty winds. Given the dry conditions over the last few weeks,
lightning strikes will be a huge concern for potential wildfire
ignition as well thusly red flag warnings remain in place across all
of eastern Idaho. Convective activity should begin to diminish as
the evening progresses with another round of showers and
thunderstorms possible again Wednesday. Coverage likely will not be
as great however. Higher elevation PoPs linger into Thursday as
well.

Moisture begins to decrease a bit Friday and into the weekend with
PoPs generally isolated in nature and focused across the eastern
Highlands but in all likelihood most of eastern Idaho will remain
dry. Temperatures today and through the first half of the weekend
will run at or just above climatological norms.

Things change as we move into Sunday and early next week as a autumn-
like cold front looks to push through the region on Sunday. A
significant cooldown is expected behind this front with highs Monday
and Tuesday in the upper 60s to lower 70s across the lower
elevations with overnight lows dipping into the 40s, 30s across the
higher elevations. McKaughan

&&

.AVIATION...
Multiple rounds of showers and thunderstorms will continue into
tomorrow. At the moment, we will carry VCTS or VCSH to account for
this, with short term updates to include showers or thunderstorms
onsite if necessary. Gust winds over 35kts along with a brief
downpour are possible. Hail is less likely, but certainly not out
of the question. Keyes

&&

.FIRE WEATHER...
Isolated showers and storms continue early this afternoon across
central and eastern Idaho. We are still facing a struggle due to
smoke and/or cloud cover to force scattered coverage. The storm
responsible is still moving through and there is some clearing out
there, so we aren't going to drop the RED FLAG WARNING. Gusty
winds over 40mph are possible along with brief heavy rain.
Stronger storms could produce gusts near 60mph and/or hail.
Heading into Wednesday, more showers and storms are expected, with
similar risks. Coverage looks to be a little lower vs today (IF
we realize full potential), so at the moment no RED FLAG WARNINGS
are anticipated. We might get close for the central mountains and
the northern end of 410, but certainly nothing with great
confidence at the moment. Thunderstorm coverage thins out even
more Friday with isolated storms mainly over higher elevations.
Attention then turns toward the weekend, when we are still looking
at a major pattern shift for a bit. A large low drops out of
Canada, dragging a cold front through Sunday along with
temperatures dropping to 5-15 degrees BELOW AVERAGE behind it.
Stronger winds are likely Saturday with MAYBE potential Red Flag
conditions in some areas. We will be watching that as things get
closer. Keyes

&&

.AIR STAGNATION...
Air quality remains variable this week as southwest flow aloft
maintains smoke trajectory from CA, NV and OR. Thunderstorm
activity today through Thursday could provide some cleansing/wash
out of the atmosphere, but those effects would likely be localized,
and could fill back in depending on overnight inversion set up.
There is no expectation of widespread wholesale improvement until
upper trough dives into the region over the weekend, turning upper
flow northwest.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-411-413-
422-425-427-475-476.

&&

In the hours before

Special weather statement, Aug 25, 3:23 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Pocatello ID
423 PM MDT Tue Aug 25 2020

IDZ054-055-252245-
Eastern Magic Valley ID-Lower Snake River Plain ID-
423 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...NORTHERN POWER AND SOUTHWESTERN BINGHAM
COUNTIES UNTIL 445 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neeley, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
American Falls Reservoir, Aberdeen, Sterling and Pilar Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4266 11310 4289 11334 4318 11284 4295 11256
TIME...MOT...LOC 2221Z 256DEG 60KT 4278 11299

ND
Local storm report, Aug 25, 3:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
440 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     18 ENE CAREY            43.40N 113.62W
08/25/2020  M58 MPH          BUTTE              ID   DEPT OF HIGHWAYS

            ITD TOMCAT OBSERVATION SYSTEM

&&

VPRESTON
Special weather statement, Aug 25, 3:41 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
441 PM MDT Tue Aug 25 2020

IDZ054-058>062-252330-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
441 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARIBOU...NORTHEASTERN
ONEIDA...BANNOCK...EAST CENTRAL POWER...NORTHWESTERN FRANKLIN...
NORTHWESTERN BEAR LAKE AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 530 PM
MDT...

At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of American Falls Reservoir to
near Pleasantview. Movement was northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Pocatello, Soda Springs, Malad, McCammon, Lava Hot Springs, Swanlake,
Chesterfield Reservoir, Chubbuck, Grace, Inkom, Downey, Arimo,
Thatcher, Fort Hall Bannock Creek Lodge, Fort Hall Putnam Lodge,
Portneuf Gap, Fort Hall Mount Putnam, Virginia, Chesterfield and
Pocatello Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4327 11196 4250 11147 4216 11232 4284 11274
TIME...MOT...LOC 2240Z 235DEG 42KT 4284 11273 4225 11232

ND
Special weather statement, Aug 25, 3:56 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
456 PM MDT Tue Aug 25 2020

IDZ052>055-058-062-252345-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
456 PM MDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...NORTHEASTERN POWER...WESTERN BONNEVILLE AND
WESTERN BINGHAM COUNTIES UNTIL 545 PM MDT...

At 455 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Springfield to near Fort Hall
Buffalo Lodge. Movement was northeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Blackfoot, eastern American Falls Reservoir, Firth, Fort Hall Buffalo
Lodge, Rose, Fort Hall Eagle Lodge, Fort Hall Lincoln Creek Lodge,
Taber, Fort Hall Townsite, Springfield, Rockford, Moreland, Pingree,
Groveland, Sterling and Wapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Fall Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4349 11252 4323 11201 4292 11259 4311 11304
TIME...MOT...LOC 2255Z 234DEG 31KT 4313 11293 4297 11256

ND
Local storm report, Aug 25, 3:58 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
458 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     25 W ARCO               43.63N 113.80W
08/25/2020  M50 MPH          CUSTER             ID   OTHER FEDERAL

            INL ARL FRD OBSERVATION FROM CRATERS OF THE MOON

&&

VPRESTON
Local storm report, Aug 25, 4:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
500 PM MDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.60W
08/25/2020  M54 MPH          POWER              ID   ASOS

            POCATELLO ASOS

&&

VPRESTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Snake River Plain

When
August 25, 4:00 PM MST to August 30, 10:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
Park/Forest Service
Coordinates
42.860, -112.488 (the zone’s center; the record gives no point)

The Rye Grass fire was started by a lightning strike on August 25th and burned 150 acres about 8 miles northeast of the American Falls Reservoir. Spread was stopped quickly.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916503.